Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 166, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2009, 6:04 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2009, 6:04 PM MDT (00:04 UTC)
- Expired
- Jul 22, 2009, 7:00 PM MDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 25 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:49 PM MDT | TSTM WND GST 60 | Brewster, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:55 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3218 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 230004
SVRGLD
KSC181-193-230100-
/O.NEW.KGLD.SV.W.0166.090723T0004Z-090723T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT WED JUL 22 2009
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SHERMAN COUNTY IN NORTHWEST KANSAS...
NORTHWESTERN THOMAS COUNTY IN NORTHWEST KANSAS...
* UNTIL 700 PM MDT/800 PM CDT/
* AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WALNUT SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTH OF LEVANT TO 16
MILES NORTH OF GOODLAND TO 20 MILES NORTHWEST OF RULETON...OR ALONG
A LINE EXTENDING FROM 11 MILES SOUTH OF MCDONALD TO 12 MILES SOUTH
OF WHEELER TO HALE...MOVING SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BREWSTER...LEVANT...GOODLAND AND EDSON AROUND 700 PM MDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 2 AND 56.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 167 AND 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING/1000 PM CDT WEDNESDAY EVENING/ FOR NORTHEASTERN
COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
&&
LAT...LON 3956 10104 3928 10101 3927 10203 3956 10204
TIME...MOT...LOC 0004Z 319DEG 16KT 3964 10129 3958 10171
3961 10203
$$
THEDE3 follow-up statements
000
WWUS53 KGLD 230019
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT WED JUL 22 2009
KSC181-193-230100-
/O.CON.KGLD.SV.W.0166.000000T0000Z-090723T0100Z/
SHERMAN KS-THOMAS KS-
619 PM MDT WED JUL 22 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
MDT/800 PM CDT/ FOR NORTHWESTERN THOMAS AND NORTHERN SHERMAN
COUNTIES...
AT 719 PM CDT/619 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTH
OF LEVANT TO 13 MILES NORTH OF GOODLAND TO 10 MILES NORTH OF RULETON
TO 13 MILES NORTHWEST OF RULETON...OR ALONG A LINE EXTENDING FROM 15
MILES NORTH OF LEVANT TO 13 MILES NORTH OF GOODLAND TO 10 MILES NORTH
OF RULETON TO 11 MILES SOUTHEAST OF HALE...MOVING SOUTHEAST AT 20
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BREWSTER...EDSON...LEVANT AND COLBY AROUND 800 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING/1000 PM CDT WEDNESDAY EVENING/ FOR NORTHEASTERN
COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
&&
LAT...LON 3956 10104 3928 10101 3927 10203 3956 10204
TIME...MOT...LOC 0019Z 319DEG 16KT 3959 10123 3953 10165
3948 10182 3950 10199
$$
THEDE000
WWUS53 KGLD 230046
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT WED JUL 22 2009
KSC181-193-230100-
/O.CON.KGLD.SV.W.0166.000000T0000Z-090723T0100Z/
SHERMAN KS-THOMAS KS-
646 PM MDT WED JUL 22 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
MDT/800 PM CDT/ FOR NORTHWESTERN THOMAS AND NORTHERN SHERMAN
COUNTIES...
AT 746 PM CDT/646 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF COLBY TO EDSON TO GOODLAND TO 7 MILES WEST OF RULETON...
OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF COLBY TO EDSON TO
GOODLAND TO KANORADO...MOVING SOUTHEAST AT 20 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LEVANT AND COLBY AROUND 800 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING/1000 PM CDT WEDNESDAY EVENING/ FOR NORTHEASTERN
COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
&&
LAT...LON 3956 10104 3928 10101 3927 10203 3956 10204
TIME...MOT...LOC 0046Z 319DEG 16KT 3950 10112 3933 10149
3934 10176 3931 10201
$$
THEDE000
WWUS53 KGLD 230057
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT WED JUL 22 2009
KSC181-193-230106-
/O.EXP.KGLD.SV.W.0166.000000T0000Z-090723T0100Z/
SHERMAN KS-THOMAS KS-
657 PM MDT WED JUL 22 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN THOMAS AND
NORTHERN SHERMAN COUNTIES WILL EXPIRE AT 700 PM MDT/800 PM CDT/...
THUNDERSTORMS HAVE WEAKENED AND NO LONGER APPEAR CAPABLE OF PRODUCING
SEVERE WEATHER. WIND GUSTS TO 55 MPH ARE POSSIBLE FOR ANOTHER HALF
HOUR TO HOUR AS THE STORMS CONTINUE TO MOVE TO THE SOUTHEAST AT 20
MPH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING/1000 PM CDT WEDNESDAY EVENING/ FOR NORTHEASTERN
COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 3956 10104 3928 10101 3927 10203 3956 10204
TIME...MOT...LOC 0056Z 319DEG 16KT 3946 10108 3929 10145
3931 10172 3928 10197
$$
THEDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:55 PM MDT, 5 hours 9 minutes earlier.
Area forecast discussion, Jul 22, 12:55 PM MDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1255 PM MDT WED JUL 22 2009 .DISCUSSION... 1234 PM MDT WED JUL 22 2009 EXPECTING A ROUND OF TSRA LATER THIS AFTERNOON AND EVENING. TWO AREAS TO MONITOR FOR CI. ONE AREA IS ASSOCIATED WITH A LLVL THETA-E RIDGE ADVECTING SLOWLY NORTH ALONG THE KS/CO BORDER SOUTH OF I-70. THE OTHER AREA EXISTS OVER SE WY/WRN NE TETHERED TO THE CYS RIDGE AND AHEAD OF AN APPROACHING LOW AMPLITUDE S/WV TROUGH. THE NORTHERN ACTIVITY SHOULD PROVIDE THE LARGEST AREAL COVERAGE. RELATIVELY LARGE HAIL AND STOUT WINDS SHOULD BE THE PRIMARY ISSUES GIVEN THE STEEP LLVL LAPSE RATES AND DEPLETED LLVL MOISTURE PROFILES. THE STORMS ARE EXPECTED TO MOVE SSE. OTHERWISE, THE ONGOING PERSISTENT NOAM UA PATTERN WILL CONTINUE THROUGH THE FCST PERIOD. AS SUCH THERE IS NOT MUCH TO WRITE THAT BRINGS NEW MATERIAL TO THE TABLE. DAY TO DAY TRENDS WILL BE A FUNCTION OF S/WV TROUGH TIMING THAT WILL RIPPLE THROUGH THE AREA. AS OF NOW THE WARMEST DAYTIME TEMPS OVER THE NEXT 7 DAYS APPEAR TO OCCUR THIS THR AND FRI AHEAD OF THE NEXT COLD FRONT SLATED TO ARRIVE LATE ON FRIDAY. THEN WE RETURN BACK INTO THE MID/UPR 80S. ISOLATED TO SCATTERED TSRA COULD OCCUR NEARLY EVERY AFTERNOON/EVENING, PRIMARY OVER THE WRN HALF OF THE CWA...SIMILAR TO THE PAST WEEK. 05 && .AVIATION... 1142 AM MDT WED JUL 22 2009 FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR BOTH KGLD AND KMCK THROUGHOUT MOST OF THE TAF PERIOD. ALTHOUGH...THUNDERSTORMS WILL FORM BY ABOUT 20Z AND MOVE SOUTHEAST THROUGH THE AREA. IF ANY OF THESE STORMS HAPPEN TO PASS DIRECTLY OVER KGLD OR KMCK...AMENDMENTS WILL BE NECESSARY TO ACCURATELY REFLECT THE BRIEF DROP DOWN TO MVFR CONDITIONS GENERALLY POSSIBLE BETWEEN 21Z AND 06Z. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STRONGER STORMS. FOR NOW...INCLUDED VCTS GROUPS DURING THAT TIME. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 22, 10:40 AM MDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT WED JUL 22 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231515- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT WED JUL 22 2009 /1140 AM CDT WED JUL 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER NORTHWESTERN PORTIONS OF THE TRI STATE REGION...THEN MOVE SOUTHEAST THROUGH THE AREA TONIGHT. AN ISOLATED SEVERE STORM OR TWO WILL BE POSSIBLE THROUGH MIDNIGHT...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THIS PERIOD. A COLD FRONT MOVING THROUGH THE REGION ON FRIDAY MAY PROVIDE AN ADDITIONAL FOCUS FOR THUNDERSTORMS... SOME OF WHICH MAY BE SEVERE. OTHERWISE...THE MAIN HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BLM
In the hours before
Special weather statement, Jul 22, 4:58 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 458 PM MDT WED JUL 22 2009 KSZ027-028-222330- LOGAN-WALLACE- 558 PM CDT WED JUL 22 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF WINONA...AND MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JRM
Local storm report, Jul 22, 5:06 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL HAIGLER 40.01N 101.94W
07/22/2009 E1.75 INCH DUNDY NE TRAINED SPOTTER
&&
HENDERSONLocal storm report, Jul 22, 5:34 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 13 NW ST. FRANCIS 39.90N 101.97W
07/22/2009 E70 MPH CHEYENNE KS TRAINED SPOTTER
&&
GJGLocal storm report, Jul 22, 5:50 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 6 E WALLACE 38.91N 101.48W
07/22/2009 M0.88 INCH WALLACE KS EMERGENCY MNGR
HAIL IS COVERING THE GROUND AND WATER RUNNING OUT OF THE
FIELDS 3 SOUTH OF US 40 ON COUNTY LINE.
&&
HENDERSONLocal storm report, Jul 22, 5:51 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND GST 10 N NORTON 39.98N 99.89W
07/22/2009 E60 MPH NORTON KS LAW ENFORCEMENT
&&
HENDERSONLocal storm report, Jul 22, 5:59 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 2 NW ST. FRANCIS 39.79N 101.83W
07/22/2009 M1.00 INCH CHEYENNE KS NWS EMPLOYEE
ALSO 50 MPH ESTIMATED WINDS.
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:11 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 42 min |
| Jul 22, 6:23 PM MDT | Flash Flood Warning | GLD | Cheyenne | 2 hr |
| Jul 22, 6:40 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 30 min |
| Jul 22, 6:48 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 57 min |
| Jul 23, 5:25 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.